I chose to complete the scenario on a 70-year-old male presenting with symptoms of depression.
70-year-old Hispanic male
Death of mother at a young age
Occasional back pain & stiff shoulders
Montgomery Asberg Depression Rating Scale 51 I indicates (severe depression).
I would not prescribe phenelzine 15mg TID because it’s an MAOI and could interact with common tyramine foods such as processed meats, cheese, & avocado commonly found in the diet of Hispanic people.
Common barriers to treatment of depression in Hispanics include lack of information about mental health services, fewer linguistically & culturally trained providers representative of the Hispanic community (Camacho et al.,2018).
SSRIs are the first-line treatment for major depression (McCance & Huether, 2019).
I chose to treat the patient with an SNRI (Venlafaxine). I believe it would benefit the patient by treating his to major depression & chronic pain. Other benefits of Venlafaxine include it is deemed to have fewer side effects, is safe in older adults, and has fewer drug interactions.
Venlafaxine (Effexor) can be used to treat major depression & chronic pain (McCance & Huether, 2019).
I decided to start the patient on Effexor (Venlafaxine) 37.5mg 1 PO QD.
Pathophysiology of Venlafaxine: Venlafaxine was found to be effective in managing depression by blocking Norepinephrine and serotonin reuptake. It also has weak blocking of dopamine reuptake (McCance & Huether, 2019).
As a result of this, the patient returns in 4wks with no change in depressive symptoms. I later decided to increase the dose to 75mg PO QD. A second Montgomery Depression screening was completed, the patient scored a 38.
Next, the Client returns to the clinic in 4wks,
reports improvement of depressive symptoms.
Rosenthal & Burchum (2021) explain a clinician has the following options if the first dose is ineffective: increase the dose of the first drug, switch to another drug in the same class, switch to another drug in a different class, or add an atypical antidepressant as a second drug.
To prevent a relapse, I would continue the therapy for 4 to 9 mos. I would educate the patient on continuing therapy even if there are no symptoms. I would encourage the patient to attend Behavioral Health counseling and include his family members in his plan of care. Camacho et al. (2018) suggest recruiting a bilingual psychotherapist to help promote a welcoming & safe environment for a patient to express emotions. Frequent monitoring of the patient would be necessary, to observe for s/s of suicidal ideation.
Camacho, D., Estrada, E., Lagomasino, I. T., Aranda, M. P., & Green, J. (2018). Descriptions of depression and depression treatment in older Hispanic immigrants in a geriatric collaborative care program. Aging & Mental Health, 22(8), 1056–1062. https://doi-org.ezp.waldenulibrary.org/10.1080/13607863.2017.1332159
McCance, K. L. & Huether, S. E. (2019). Pathophysiology: The biologic basis for disease in adults and children (8th ed.). St. Louis, MO: Mosby/Elsevier.
Rosenthal, L. D., & Burchum, J. R. (2021). Lehne’s pharmacotherapeutics for advanced practice nurses and physician assistants (2nd ed.) St. Louis, MO: Elsevier.
The psychological disorder that was presented in my presentation was bipolar I disorder. A female of Korean decent presented with bipolar disorder in a manic state. She had been recently hospitalized and discharged on lithium for mania. Prior to her follow up in the clinic the patient had decided to discontinue the medication on her own which had exacerbated her condition. When presenting to the clinic, she was labile and euphoric. I had made the decision to start her on Risperdal 1 mg orally BID. After this decision point, she returned to the clinic accompanied by her mother and was very sedated and lethargic. The mother had stated that she had been like this for about a week after her left office visit. Though I was happy that she continued to take her medication and it was obviously controlling some of her symptoms, that obviously had been too strong of a dosage. This is most likely because of her CYP2D6*10 allele from her Korean descent, simply her genetics which led her course of treatment following differently. At the second office visit, I had decided to decrease the Risperdal to 1 mg at HS With another follow-up visit in four weeks again. When the client had returned, she was much less sedated, and showing symptoms of improvement. Her young mania rating scale had been priest from 22 for 16, which was a 25% decrease in her presenting symptoms. At this point I had advised the patient to continue the same dose of Risperdal and reassess again in another 4 weeks. I wanted to see how the patient would respond while on this same dose of Risperdal as the CYP2D6*10 allele gives her a slower clearance of Risperdal from her system which is most likely what had resulted in higher than normal levels of sedation. Puangpetch et. al. 2016 states that CYP2D6 is associated with plasma concentrations of risperidone as it is a poor metabolizer and showed more serious adverse events than those without this allele. This is why the patient’s symptoms while on this medication were of that extreme for a relatively low dose especially to start with. Vuppalaanchi also states that the metabolism of risperidone specifically is again by CYP2d6 and is also is responsible for up to 20% of drugs that undergo biotransformation and is a poor metabolizer.
Bipolar Therapy. (2020). http://cdnfiles.laureate.net/2dett4d/Walden/NURS/6521/05/mm/decision_trees/week_04/index.html
Puangpetch, A., Vanwong, N., Nuntamool, N., Hongkaew, Y., Chamnanphon, M., & Sukasem, C. (2016). CYP2D6 polymorphisms and their influence on risperidone treatment. Pharmacogenomics and personalized medicine, 9, 131–147. https://doi.org/10.2147/PGPM.S107772
Vuppalanchi, R. (2011). Metabolism of Drugs and Xenobiotics. Retrieved from https://doi.org/10.1016/B978-0-443-06803-4.00004-6